New Mexico, 2014Lightning Strike in New Mexico, August 19, 2014
August 19, 2014 · NWS EPZ · 1 event in 1 county or zone
Typical monsoon moisture over the region resulted in some weak showers and thunderstorms to develop. The initial lightning strike from a storm in Las Cruces resulted in 6 people being injured during football practice.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical monsoon moisture over the region resulted in some weak showers and thunderstorms to develop. The initial lightning strike from a storm in Las Cruces resulted in 6 people being injured during football practice.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 19, 2:15 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 19, 2:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT TUE AUG 19 2014
.SYNOPSIS...
RAIN CHANCES WILL BE ON THE INCREASE OVER THE NEXT COUPLE OF DAYS
AS MOISTURE FROM ARIZONA MOVES BACK INTO THE REGION. A FEW STORMS
MAY PRODUCE VERY HEAVY RAIN WHICH COULD LEAD TO SOME FLOODING. OUR
RAIN CHANCES WILL GO DOWN A LITTLE FOR THE WEEKEND...BUT WE WILL
CONTINUE TO SEE A CHANCE FOR RAIN INTO THE FIRST PART OF NEXT
WEEK. TEMPERATURES WILL RUN A COUPLE OF DEGREES BELOW NORMAL
WEDNESDAY INTO THE COMING WEEKEND.
&&
.DISCUSSION...
HERE COMES THE MOISTURE. THE MOISTURE THAT RECENTLY DRIFTED TO THE
WEST OVER ARIZONA IS NOW ON THE MOVE AGAIN AND THIS TIME IT IS
HEADED BACK TO THE EAST. THE PLUME IS ALREADY HELPING FIRE OFF
SCATTERED CONVECTION ALONG THE AZ/NM BORDER THIS AFTERNOON. THE
MOISTURE WILL CONTINUE TO SPREAD ACROSS THE REGION. WITH THE
INCREASED MOISTURE WE WILL SEE AN INCREASED THREAT OF HEAVY RAIN
AND FLASH FLOODING SO I HAVE ISSUED A FLASH FLOOD WATCH FOR THE
SOUTHWEST PART OF NEW MEXICO. BOTH THE SHORT TERM AND LONG TERM
MODELS ARE HAVING TROUBLE IN HOW TO HANDLE THE UPPER LEVEL RIDGE
TO OUR EAST. A FEW MODELS KEEP THE RIDGE WEAK AND THAT ALLOWS THE
MOISTURE PLUME TO ZIP RIGHT ON BY US...SOME OTHER REALLY
STRENGTHEN THE RIDGE AND THAT HELPS PUSH THE PLUME BACK INTO
ARIZONA AND FINALLY A FEW MODELS HAVE THE GOLDILOCKS RIDGE (JUST
RIGHT) AND THAT KEEPS THE PLUME CENTERED OVER NEW MEXICO. SINCE
THERE IS NO REAL AGREEMENT BETWEEN THE MODELS AND SINCE THERE IS
NO REAL RUN TO RUN CONSISTENCY I WILL KEEP THINGS PRETTY BROAD
BRUSHED FOR NOW. I DO THINK THAT SOMETIME BETWEEN NOW AND FRIDAY
THERE WILL BE AT LEAST ONE DAY WHEN WE WILL HAVE AN ENHANCED
THREAT OF FLOODING RAINS FOR THE ENTIRE AREA.
ALL THE MODELS DO AGREE THAT WE WILL CONTINUE TO SEE A CHANCE FOR
RAIN THROUGH THE COMING WEEKEND. AGAIN SOME MODELS ARE HITTING
THINGS HARDER THAN OTHERS. FOR NOW I WILL STICK WITH THE SLIGHTLY
LOWER POPS FOR THE WEEKEND AND WAIT AND SEE WHAT LATER MODEL RUNS
WILL BRING. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE A
CONTINUATION OF OUR RAIN CHANCES. THE EXTENDED MODELS ARE SHOWING
THAT THE UPPER LEVEL RIDGE WILL TRY AND SPREAD OUT ACROSS THE
SOUTHWEST U.S. BUT WITH THE MOISTURE IN PLACE WE WILL CONTINUE TO
SEE AT LEAST A SLIGHT CHANCE FOR RAIN.
LOOKING AT TEMPERATURES. THINGS WILL BE CHALLENGING WITH
TEMPERATURES. IF A LOT OF MOISTURE MOVES IN WE WILL SEE WELL BELOW
NORMAL READINGS...BUT IF IT MISSES US WE WILL SEE NEAR NORMAL
READINGS. FOR NOW I'VE GONE WITH TEMPERATURE FROM 2 TO 5 DEGREES
BELOW NORMAL THROUGH WEEKEND. LIKE I SAID...COULD BE A LITTLE
LOWER IF MORE RAIN MOVES INTO THE REGION.
&&
.AVIATION...VALID 19/00Z - 20/00Z...
THE MAIN PLUME OF MONSOON MOISTURE IS NOW OVER WESTERN NEW MEXICO
AND EASTERN ARIZONA...BUT WILL SHIFT EASTWARD INTO NEW MEXICO AND
FAR WEST TEXAS TONIGHT AND WEDNESDAY. EXPECT SCATTERED TO NUMEROUS
THUNDERSTORMS INTO TONIGHT FOR AREAS WEST OF THE CONTINENTAL DIVIDE
WHILE AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED THUNDERSTORMS.
SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE EASTWARD TOMORROW.
FOR AREAS WEST OF THE DIVIDE TONIGHT...AND THE ENTIRE AREA TOMORROW:
VSBY BLO 1SM TSRAGS SCT-BKN010-030 BKN-OVC050-080 WIND VRB35G50KTS.
AREAS EAST OF THE DIVIDE WILL HAVE 1-3SM TSRAGS SCT-BKN030-060
BKN-OVC070-110 WIND VRB25G45KTS.
&&
.FIRE WEATHER...
A RIDGE OF HIGH PRESSURE ALOFT AND A TROUGH MOVING INTO SOUTHERN
CALIFORNIA WILL BRING SOUTHWESTERLY WINDS ALOFT OVER THE REGION.
THIS WILL SHIFT THE MAIN PLUME OF MONSOON MOISTURE EAST INTO NEW
MEXICO AND FAR WEST TEXAS FOR TOMORROW AND THURSDAY. THUNDERSTORMS
WILL BE NUMEROUS WEST OF THE CONTINENTAL DIVIDE THIS EVENING WITH
AREAS OF HEAVY RAIN LIKELY. LOCATIONS EAST OF THE DIVIDE WILL HAVE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...THEN
INCREASED ACTIVITY TOMORROW INTO FRIDAY WITH THE CHANCE OF LOCALLY
HEAVY RAIN. MINIMUM RH 35 TO 40 PERCENT TOMORROW AND THURSDAY OVER
LOWER ELEVATIONS AND 40 TO 50 PERCENT OVER AREA MOUNTAINS. HAINES
INDICES VERY LOW (2 OR 3) WEDNESDAY AND THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 73 90 72 88 70 / 40 50 40 40 40
SIERRA BLANCA 68 86 67 83 65 / 30 40 50 40 40
LAS CRUCES 69 89 68 86 65 / 40 50 40 40 40
ALAMOGORDO 67 88 66 85 64 / 40 40 40 50 40
CLOUDCROFT 45 69 45 66 46 / 40 60 60 60 40
TRUTH OR CONSEQUENCES 68 88 66 84 64 / 50 50 40 40 40
SILVER CITY 58 82 58 78 57 / 50 50 40 40 40
DEMING 68 88 67 87 64 / 50 50 40 40 40
LORDSBURG 67 88 67 86 63 / 50 50 40 40 40
WEST EL PASO METRO 74 90 71 88 68 / 40 50 40 40 40
DELL CITY 69 90 68 88 66 / 30 40 50 40 50
FORT HANCOCK 73 88 71 86 69 / 30 40 40 40 40
LOMA LINDA 67 85 66 82 65 / 40 50 50 40 40
FABENS 71 89 69 87 67 / 40 50 40 40 40
SANTA TERESA 70 90 69 86 66 / 40 50 40 40 40
WHITE SANDS HQ 69 90 68 86 66 / 40 50 40 40 40
JORNADA RANGE 67 89 68 86 65 / 40 50 40 40 40
HATCH 68 88 67 86 64 / 40 50 40 40 40
COLUMBUS 70 90 69 86 66 / 50 50 40 40 40
OROGRANDE 69 89 68 86 66 / 40 40 40 40 40
MAYHILL 52 74 53 71 52 / 40 50 60 60 40
MESCALERO 52 77 53 74 52 / 40 50 60 60 40
TIMBERON 53 78 54 75 53 / 40 50 60 60 40
WINSTON 49 79 52 75 51 / 50 60 50 40 40
HILLSBORO 63 84 62 80 60 / 50 50 40 40 40
SPACEPORT 68 88 67 84 64 / 50 50 40 40 40
LAKE ROBERTS 56 82 58 78 56 / 50 60 50 40 40
HURLEY 58 84 61 80 59 / 50 50 40 40 40
CLIFF 56 86 54 82 56 / 50 50 30 40 40
MULE CREEK 52 85 53 80 53 / 50 50 40 40 40
FAYWOOD 62 84 61 80 59 / 50 50 40 40 40
ANIMAS 67 89 67 84 63 / 50 50 40 40 40
HACHITA 67 91 66 86 63 / 50 50 40 40 40
ANTELOPE WELLS 65 87 65 82 61 / 50 50 30 40 40
CLOVERDALE 64 85 64 79 61 / 50 50 40 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>409.
TX...NONE.
&&
BRICE/PARK
Hazardous weather outlook, Aug 19, 10:27 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1127 AM MDT TUE AUG 19 2014
NMZ401>409-201730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
1127 AM MDT TUE AUG 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THIS AFTERNOON AND
EVENING. ABUNDANT MOISTURE THAT HAS BEEN IN ARIZONA WILL PUSH BACK
TO THE EAST TODAY AND GIVE SOUTHWEST NEW MEXICO THE THREAT OF
HEAVY RAIN AND EXCESSIVE RUNOFF THIS AFTERNOON AND EVENING. THESE
STORMS TODAY WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN
AN HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE THREAT FOR HEAVY RAIN LOOKS LIKE IT WILL CONTINUE ON WEDNESDAY
AND THURSDAY. WE WILL BE A LITTLE DRIER FOR THE WEEKEND...BUT
THERE WILL STILL BE A CHANCE OF THUNDERSTORMS IN THE FORECAST INTO
THE FIRST PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE WEATHER OFFICE
VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO
NMZ410>417-TXZ418>424-201730-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1127 AM MDT TUE AUG 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
TODAY AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN OF ONE INCH IN AN HOUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OUR RAIN CHANCES WILL INCREASE ON WEDNESDAY AND THURSDAY AND WE
WILL SEE THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. WE WILL
SEE LOWER RAIN CHANCES FOR THE WEEKEND INTO THE FIRST PART OF NEXT
WEEK AS SOME OF THE MOISTURE MOVES OUT OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE WEATHER OFFICE
VIA OUR 800 NUMBER OR VIA TWITTER @NWSELPASO
Lightning, Dona Ana
- When
- August 19, 4:00 PM MST
- Where
- Dona Ana County, 1.17 mi NE of Fairacres
- Injuries
- 6 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 32.312, -106.815
Six people, including several middle school football players were injured from the initial lightning strike from a nearby thunderstorm. No fatalities occurred with this lightning strike, but one student who was closest to the strike suffered significant injuries and was in the hospital for over a week.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014$3.0 million · 10 events
- Flash Flooding and Flood in Arizona, August 19 to 21, 2014$166,000 · 59 kt wind · 12 events
- Hail and Damaging Wind in Ohio, August 19, 2014$100,000 · 50 kt wind · 2 events
- Damaging Winds in Michigan, August 19, 2014$47,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Nevada, August 19 to 21, 2014$23,000 · 52 kt wind · 10 events
- Damaging Winds in Texas, August 19, 2014$25,000 · 63 kt wind · 2 events
- Damaging Wind in Ohio, August 19, 2014$25,000 · 50 kt wind · 1 event
- Flash Flood and Debris Flow in Utah, August 19, 2014$20,000 · 2 events
- Dense Fog in Kentucky, August 19, 201416 events
- Dense Fog in Illinois, August 19, 201416 events
- Lightning Strike in North Carolina, August 19, 2014$20,000 · 1 event
- Lightning Strike in Texas, August 19, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542617.